Kansas, 2017

Hail and Damaging Winds in Kansas, August 16, 2017

August 16, 2017 · NWS ICT · 23 events in 10 counties and zones

Two rounds of severe weather moved across the area. Central KS was impacted during the morning hours with a couple of isolated strong wind events while a more significant round of storms hit the southern sections later that afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Two rounds of severe weather moved across the area. Central KS was impacted during the morning hours with a couple of isolated strong wind events while a more significant round of storms hit the southern sections later that afternoon and evening. Large hail and winds up to 70 mph were reported with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 16, 1:15 AM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 16, 1:15 AM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
215 AM CDT Wed Aug 16 2017

.SHORT TERM...(Today through Friday night)
Issued at 214 AM CDT Wed Aug 16 2017

Showers and storms will be ongoing early in the period and may allow
the effective front to be forced further south lowering confidence
in the afternoon forecast. The latest model consensus suggests the
front will set up along or just west of the Kansas Turnpike corridor
by early to mid afternoon. Convergence along the front will be
sufficient to overcome the cap with scattered to numerous storms
anticipated after 21z. MLCAPE in excess of 3000 J/KG combined with
steep mid lvl lapse rates and 0-6km bulk shear of 30-40 knots should
allow for a few severe storms with large hail and damaging winds.
Drier air will quickly arrive in the wake of the front with storm
activity diminishing by 09Z or so.

A stable post-frontal regime is anticipated across the area on
Thursday and Thursday evening with seasonable temperatures expected.

Another progressive shortwave trough will dig across the Upper
Mississippi Valley area on Friday driving a cold front south across
the Central Plains states. This front may provide a focus for deep
moist convection on Friday afternoon and Friday evening. If model
trends remain consistent, another round of severe thunderstorms will
be possible across the area on Friday afternoon and evening.

.LONG TERM...(Saturday through Tuesday)
Issued at 214 AM CDT Wed Aug 16 2017

Shortwave ridging will return to the area over the weekend
with mostly dry weather conditions and rising temperatures. Highs on
Sunday may climb above normal across the area reaching the mid 90s
over central KS.

Unsettled weather may return early in the week as northwest
mid/upper flow is progged across the central Conus. Another cold
front may arrive toward the end of the period bringing higher
probabilities for showers and storms once again.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1142 PM CDT Tue Aug 15 2017

850 mb southerly moisture transport will increase overnight and
modest upper-level diffluent flow may allow for a cluster of
thunderstorms to develop in central Kansas during the morning
hours Wednesday. Hi-res model guidance indicates a break in the
convection around midday into early afternoon. Scattered strong-
severe storms should initiate along the cold front in
central/south-central Kansas Wednesday afternoon, likely forming
into a solid line of storms as it moves through southeast Kansas
early Wednesday evening. Exact timing at the terminals is very
difficult this far out, and will use VCTS for now.

Areas of low stratus (IFR/MVFR), are progged to develop across
much of eastern Kansas late tonight into the early morning hours
Wednesday. Rich low-level moisture (surface dewpoints around 70 to
the lower 70s) and a slight uphill component to the surface wind
will aid in the stratus development. Any fog should be of the
patchy variant and not overly problematic. The stratus should
break or at least improve much by midday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    90  67  88  67 /  50  50   0  20
Hutchinson      89  65  88  66 /  40  30   0  20
Newton          88  65  86  66 /  50  50   0  10
ElDorado        88  66  86  66 /  70  80   0  10
Winfield-KWLD   91  68  88  68 /  60  60   0  20
Russell         85  61  89  65 /  40  20   0  30
Great Bend      85  62  88  65 /  30  10   0  30
Salina          87  65  89  66 /  40  30   0  20
McPherson       88  64  87  65 /  40  40   0  20
Coffeyville     88  71  88  67 /  60  80  10  10
Chanute         87  69  86  65 /  60  80  10  10
Iola            87  69  86  65 /  60  80  10   0
Parsons-KPPF    88  70  87  67 /  60  80  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...JMC
Hazardous weather outlook, Aug 16, 3:34 AM CST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
434 AM CDT Wed Aug 16 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-170945-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
434 AM CDT Wed Aug 16 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

A few severe storms with half dollar sized hail and damaging winds
of 60 mph may develop along a slow moving cold front this afternoon
and evening. The best chance for severe storms will be along and
east of the Kansas Turnpike where heavy rain may also result in
localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another cold front will move across the area late in the week,
bringing a chance for strong or severe thunderstorms Thursday night
through Friday.

Periodic chances for storms may return by early next week.
The threat for organized severe weather appears low through the
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed along and east of the Kansas
Turnpike this evening.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Aug 16, 3:29 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Wichita KS
429 AM CDT WED AUG 16 2017

KSZ032-033-161030-
Russell KS-Lincoln KS-
429 AM CDT WED AUG 16 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Russell County in central Kansas...
  Lincoln County in central Kansas...

* Until 530 AM CDT

* At 427 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Downs to 9 miles southeast of Natoma to near Pfeifer...and moving
  east at 50 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Russell, Lincoln, Lucas, Gorham, Sylvan Grove, Luray, Dorrance,
  Beverly, Barnard, Bunker Hill, Paradise, Waldo, Westfall, Ash
  Grove, Russell Airport, Wilson State Park and Wilson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3912 9903 3912 9849 3920 9847 3921 9794
      3888 9793 3888 9848 3878 9852 3872 9903
TIME...MOT...LOC 0928Z 264DEG 44KT 3953 9859 3906 9896 3868 9909

KETCHAM

The radar

The Dodge City radar (KDDC), 159 km away, was scanning. The volume nearest the first event began at 09:52 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 8 hail, 3 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Russell

When
August 16, 3:53 AM CST to 3:55 AM CST
Where
Russell County, 0.69 mi N of Russell
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
38.890, -98.850

Official NWS wind measurement.

Thunderstorm Wind, Russell

When
August 16, 3:57 AM CST to 3:59 AM CST
Where
Russell County, 0.69 mi N of Russell
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
38.890, -98.850

Official wind measurement.

Heavy Rain, Butler

When
August 16, 2:00 PM CST to 8:00 PM CST
Where
Butler County, 0.55 mi E of El Dorado
Reported by
COOP Observer
Coordinates
37.820, -96.860

Just under 3 inches of rain fell over the previous 24 hours.

Hail, Sedgwick

When
August 16, 2:19 PM CST to 2:20 PM CST
Where
Sedgwick County, 2.14 mi SSW of Bellaire
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.740, -97.280

Thunderstorm Wind, Butler

When
August 16, 2:45 PM CST to 2:46 PM CST
Where
Butler County, 2.14 mi SSW of Andover
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.690, -97.140

Large tree limbs were reported blown down.

Hail, Butler

When
August 16, 2:48 PM CST to 2:49 PM CST
Where
Butler County, 0.55 mi W of Towanda
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.800, -97.010

Hail, Butler

When
August 16, 2:54 PM CST to 2:55 PM CST
Where
Butler County, Towanda
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.800, -97.000

Hail, Greenwood

When
August 16, 3:10 PM CST to 3:11 PM CST
Where
Greenwood County, 2.82 mi S of Madison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.090, -96.140

Thunderstorm Wind, Greenwood

When
August 16, 3:29 PM CST to 3:31 PM CST
Where
Greenwood County, 3.06 mi ENE of Reece
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.820, -96.400

Winds of 70 mph were estimated and reported.

Thunderstorm Wind, Greenwood

When
August 16, 3:46 PM CST to 3:47 PM CST
Where
Greenwood County, 0.55 mi E of Eureka
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.820, -96.290

Power lines were blown down along with several large tree limbs. Damage to an outbuilding was also reported.

Thunderstorm Wind, Greenwood

When
August 16, 3:47 PM CST to 3:55 PM CST
Where
Greenwood County, 0.87 mi SSW of Eureka Arpt to 2.1 mi E of Eureka
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.838, -96.305

Windows and doors were blown out at Eureka High School. A metal outbuilding was destroyed and several large trees were uprooted across town.

Heavy Rain, Neosho

When
August 16, 4:00 PM CST to 9:00 PM CST
Where
Neosho County, 0.55 mi E of Erie
Reported by
COOP Observer
Coordinates
37.570, -95.240

Over 3 inches of rain was reported during the previous 24 hours.

Thunderstorm Wind, Woodson

When
August 16, 4:14 PM CST to 4:16 PM CST
Where
Woodson County, 0.88 mi SW of Yates Center
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.870, -95.740

Large tree limbs were blown down. This report came in via social media.

Heavy Rain, Wilson

When
August 16, 4:15 PM CST to 7:00 PM CST
Where
Wilson County, 1.1 mi W of New Albany
Reported by
Trained Spotter
Coordinates
37.570, -95.950

Rainfall since 5 pm.

Thunderstorm Wind, Butler

When
August 16, 4:15 PM CST to 4:17 PM CST
Where
Butler County, 4.29 mi SE of El Dorado
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
37.780, -96.810

Official wind measurement.

Thunderstorm Wind, Woodson

When
August 16, 4:15 PM CST to 4:17 PM CST
Where
Woodson County, 0.88 mi SW of Yates Center
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.870, -95.740

Estimated wind speed.

Thunderstorm Wind, Sumner

When
August 16, 4:28 PM CST to 4:30 PM CST
Where
Sumner County, 0.55 mi E of Argonia
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
37.270, -97.760

Measured at the elementary school.

Hail, Harper

When
August 16, 4:31 PM CST to 4:32 PM CST
Where
Harper County, 1.1 mi W of Anthony
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.150, -98.050

Hail, Sumner

When
August 16, 4:35 PM CST to 4:36 PM CST
Where
Sumner County, 0.55 mi E of Argonia
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.270, -97.760

Thunderstorm Wind, Allen

When
August 16, 4:50 PM CST to 4:52 PM CST
Where
Allen County, 0.88 mi SW of Humboldt
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.810, -95.440

Several trees and power poles were blown down.

Thunderstorm Wind, Allen

When
August 16, 4:52 PM CST to 4:54 PM CST
Where
Allen County, La Harpe
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.920, -95.300

Several trees and power poles were blown down.

Hail, Sumner

When
August 16, 4:53 PM CST to 4:54 PM CST
Where
Sumner County, 0.88 mi NE of Milan
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.260, -97.670

Hail, Sumner

When
August 16, 5:01 PM CST to 5:02 PM CST
Where
Sumner County, Wellington
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.270, -97.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719373, 719374, 719363, 719352, 719365, 719353, 719354, 719355, 719375, 719367, 719369, 719364, 719370, 719360, 719376, 719377, 719378, 719356, 719357, 719371, 719372, 719358, 719359.